Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 28, NWS New Orleans, LA

October 29, 2022Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 29, 2022, 3:40 PM CDT for Jackson County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2022, 3:40 PM CDT (20:40 UTC)
Expired
Oct 29, 2022, 4:30 PM CDT
In force
50 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 37 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 12:26 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

436 
WFUS54 KLIX 292040
TORLIX
MSC059-292130-
/O.NEW.KLIX.TO.W.0028.221029T2040Z-221029T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
340 PM CDT Sat Oct 29 2022

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Jackson County in southern Mississippi...

* Until 430 PM CDT.
    
* At 340 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Escatawpa, moving north at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Big Point around 350 PM CDT.
  Vancleave around 355 PM CDT.
  Wade around 400 PM CDT.
  Hurley around 405 PM CDT.

This includes Interstate 10 in Mississippi between mile markers 60
and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3034 8851 3036 8866 3064 8875 3073 8859
      3073 8846
TIME...MOT...LOC 2040Z 173DEG 23KT 3052 8855 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MEFFER
3 follow-up statements
831 
WWUS54 KLIX 292052
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
352 PM CDT Sat Oct 29 2022

MSC059-292130-
/O.CON.KLIX.TO.W.0028.000000T0000Z-221029T2130Z/
Jackson MS-
352 PM CDT Sat Oct 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL
JACKSON COUNTY...
    
At 351 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Wade, or 7 miles north of Escatawpa, moving north at
25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Wade around 400 PM CDT.
  Hurley around 405 PM CDT.

This includes Interstate 10 in Mississippi between mile markers 60
and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3034 8851 3036 8866 3064 8875 3073 8859
      3073 8846
TIME...MOT...LOC 2051Z 176DEG 23KT 3060 8855 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MEFFER
768 
WWUS54 KLIX 292104
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
404 PM CDT Sat Oct 29 2022

MSC059-292130-
/O.CON.KLIX.TO.W.0028.000000T0000Z-221029T2130Z/
Jackson MS-
404 PM CDT Sat Oct 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
    
At 404 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wade, or 12 miles north of Escatawpa, moving north
at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3047 8850 3047 8863 3067 8870 3073 8859
      3073 8846
TIME...MOT...LOC 2104Z 177DEG 23KT 3067 8856 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MEFFER
956 
WWUS54 KLIX 292119
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
419 PM CDT Sat Oct 29 2022

MSC059-292130-
/O.CON.KLIX.TO.W.0028.000000T0000Z-221029T2130Z/
Jackson MS-
419 PM CDT Sat Oct 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
        
At 419 PM CDT, a confirmed tornado was located near Wade, or 8 miles
north of Escatawpa, moving north at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hurley, Big Point, Wade and Vancleave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3055 8849 3055 8861 3067 8870 3073 8859
      3073 8846
TIME...MOT...LOC 2119Z 186DEG 22KT 3060 8858 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

CAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 1:33 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 29, 1:33 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
133 PM CDT Sat Oct 29 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1249 PM CDT Sat Oct 29 2022

Our 17z sounding shows a much better thermodynamic profile than the
12z sounding this morning. SBCAPE is up to 1700 j/kg, which lines up
with SPC mesoanalysis for Slidell. Mesoanalysis also has pockets of
higher instability in the range of 2000-25000 j/kg in southeast
Louisiana and coastal Mississippi. Meanwhile, while adequate for
rotating storms, shear is slightly weaker than the 12z sounding with
0-3 km SRH around 200 m2/s2. The best wind shear mostly exists in
the Florida parishes north of Lake Pontchartrain. Due to this
environment, a tornado watch is issued for almost all of the area
except the far western portions until 7pm. The two main areas of
convection are two north-south oriented convergent lines in central
southeast Louisiana and coastal Mississippi. Many cells along these
lines have rotation, but it remains broad for the time being. We
will continue to monitor these areas of convection as they progress
eastward.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 404 AM CDT Sat Oct 29 2022

Upper low over northeast Texas early this morning, with an
occluding surface low near Lake Charles. The occluded/warm front
appears to be just off the Louisiana coast at 3 AM CDT. Radar
shows rain and embedded thunderstorms associated with the upper
low, mainly north of Interstate 20, with stronger thunderstorms
well offshore of Terrebonne/Lafourche Parishes in the Gulf of
Mexico, deep into the warmer air. Very little in the way of
precipitation noted on radar over extreme south Mississippi or
southeast Louisiana at this time. Temperatures at 3 AM ranged
from the lower 60s far north to the lower 70s at Boothville and
Galliano.

Best instability remains either well offshore or well to the west
(near the TX-LA border) at this time, as noted by CAPE/lifted
indices/lapse rates. Upper low should begin lifting north/northeast
over the next 3-6 hours as it slowly weakens. Main forecast issue
is the eventual location of the occluded/warm front. As the upper
and surface lows move northeast this morning, the front should
follow suit. The remaining question is the disposition of the
convection over the Gulf. As long as it maintains itself, the
moisture influx into southeast Louisiana will be disrupted,
limiting convective development over land. Most of the CAMs show
convection over the Gulf diminishing around mid to late morning,
with a corresponding increase over land shortly thereafter, which
would fit usual land/marine convective development trends. Where
does this occur? Most of the CAMs develop the convection somewhere
between the Atchafalaya Basin and Interstate 55, with the severe
threat increased to the east, per SPC's Day 1 Slight Risk area.
Main threat would be damaging winds, but all modes possible. The
other concern of course, would be heavy rainfall. While the 00z
LIX sounding had precipitable water values below 1 inch (and
essentially dry between 900-600 mb), the LCH sounding closer to
the low had a value of 1.55 inches. That airmass will eventually
advect into the area this morning, if the Gulf convection gets out
of the way. As the surface low lifts away from the area, the dry
line/cold front will see a slowing of it's eastward progress,
potentially setting up a training scenario. If this occurs, the
likely target area would be the Mississippi coastal counties late
this afternoon and evening. Rainfall rates with the strongest
storms could exceed 2 inches/hour. A couple hours of this over one
location, especially an urban one, could cause problems, even
though we've had next to no rain for the last 6 weeks in most of
the area. WPC will place a Slight Risk of excessive rainfall over
the eastern portion of the Mississippi coast for today, with a
marginal risk elsewhere.

Precipitation will end from west to east with the advancing dry
line/cold front late this afternoon and evening, with all
significant precipitation likely having moved out of the area by
midnight. No significant precipitation expected Sunday, although
there may be some wrap around clouds, especially north of the
Interstate 10/12 corridors. Clouds would hold highs close to
70 tomorrow, with sunshine allowing mid to upper 70s.

Would note that a spring tide cycle and onshore flow could push
tide levels close to levels where problems could being in the
normally prone areas, but current reasonable worst case guidance
keeps levels just below action stages.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 404 AM CDT Sat Oct 29 2022

Next southern stream shortwave forecast to move eastward along the
northern Gulf Coast Tuesday or Tuesday night. Moisture
availability is somewhat in question, with the ECMWF solutions
being quite a bit drier than the GFS. The NBM numbers are more
supportive of the ECMWF solution for now, but can't rule out rain
chances increasing with that system in later forecasts. Beyond
Tuesday night, global models build ridging into the western Gulf
of Mexico, meaning dry weather for the second half of the week.
That'll bring well above normal temperatures to the area for much
of the first week of November.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sat Oct 29 2022

The showers and thunderstorms across the area are currently
affecting all terminals except BTR and HUM. Overall, the convection
is progressing eastward, so the timing for each terminal should be
reflected. When the convection passes by each terminal, expect gusty
winds and lower visibilities into at least the MVFR range. The
convection should pass through all of the terminals by 10pm tonight.
Expect improved conditions with the exception of MVFR ceilings in
the early morning at BTR and MCB. This should clear up by mid-
afternoon.

&&

.MARINE...
Issued at 404 AM CDT Sat Oct 29 2022

While winds aren't currently supportive of the Small Craft
Advisory, expect that to change over the next 3-6 hours, so will
continue the advisory, and headline the tidal lakes and sounds
with Small Craft Exercise Caution. As pressure fields are expected
to relax this evening, won't extend advisory beyond the current
expiration time of 00z. May need headlines again around Tuesday or
Wednesday, but probably Exercise Caution and not an Advisory.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  73  53  75 /  10  10   0   0
BTR  58  76  55  78 /   0  10   0   0
ASD  57  76  53  78 /  30   0   0   0
MSY  60  76  59  77 /  10   0   0   0
GPT  61  76  57  77 /  70  10   0   0
PQL  62  75  55  77 /  80  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ550-552-
     555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ552-555-
     557-570-572-575-577.

&&

UPDATE...JZ
SHORT TERM...RW
LONG TERM....RW
AVIATION...JZ

In the hours before

Special weather statement, Oct 29, 12:27 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1227 PM CDT Sat Oct 29 2022

LAZ039-071-MSZ070-071-291815-
Washington LA-Northern Tangipahoa LA-Pike MS-Walthall MS-
1227 PM CDT Sat Oct 29 2022

...A strong thunderstorm will impact portions of northeastern
Tangipahoa and northwestern Washington Parishes, southwestern
Walthall and southeastern Pike Counties through 115 PM CDT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Wilmer, or 9 miles east of
Amite, moving north at 30 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Tylertown, Mount Herman and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3071 9028 3074 9043 3120 9038 3114 9007
TIME...MOT...LOC 1727Z 189DEG 27KT 3076 9035

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MEFFER
Special weather statement, Oct 29, 12:31 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1231 PM CDT Sat Oct 29 2022

MSZ077-080-081-291815-
Harrison MS-Hancock MS-Pearl River MS-
1231 PM CDT Sat Oct 29 2022

...A strong thunderstorm will impact portions of northwestern
Harrison, northeastern Hancock and southeastern Pearl River Counties
through 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Diamondhead, moving north at
25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

This storm will remain over mainly rural areas of northwestern
Harrison, northeastern Hancock and southeastern Pearl River Counties.

This includes Interstate 10 in Mississippi between mile markers 20
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for southern
Mississippi.

&&

LAT...LON 3065 8934 3065 8925 3068 8924 3068 8920
      3039 8922 3039 8933 3069 8945 3070 8934
TIME...MOT...LOC 1731Z 173DEG 19KT 3043 8929

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MEFFER
Local storm report, Oct 29, 2:19 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT SAT OCT 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TSTM WND DMG     7 NE DIAMONDHEAD        30.47N 89.30W
10/29/2022                   HARRISON           MS   EMERGENCY MNGR

            AWNING BLOWN OFF OF NECOS MARKET. ALSO, A
            FEW POWER POLES DOWNED. TIME ESTIMATED FROM
            RADAR. POSSIBLE TORNADO.

&&

DM
Local storm report, Oct 29, 3:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT SAT OCT 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          MOSS POINT              30.43N 88.54W
10/29/2022                   JACKSON            MS   EMERGENCY MNGR

            EM WATCHED TORNADO TOUCH DOWN IN MARSHY AREA
            NORTH OF DOWNTOWN MOSS POINT EAST OF HWY
            513. ALSO RECEIVED PUBLIC REPORT OF VEHICLE
            AND BUILDING DAMAGE NEAR I-10.

&&

DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 12:31 PM CDTSpecial Weather StatementLIXHancock44 min
Oct 29, 2:19 PM CDTAreal Flood AdvisoryLIXHancock2 hr
Oct 29, 2:52 PM CDTSevere Thunderstorm WarningLIXJackson38 min
Oct 29, 2:58 PM CDTTornado WarningLIXJackson47 min
Oct 29, 3:32 PM CDTTornado Warning Tornado observedLIXJackson28 min
Oct 29, 4:35 PM CDTTornado Warning Tornado observedLIXJackson12 min
Oct 29, 4:40 PM CDTSpecial Weather StatementLIXStone35 min
Oct 29, 4:41 PM CDTTornado WarningLIXJackson49 min
Oct 29, 5:24 PM CDTTornado WarningLIXJackson36 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.